MAUDE Adverse Event Report: CONMED CORPORATION 60MM X 2.3MM DIAMETER, CONCEPT HEATWAVE ELECTRODE; ELECTRODE, ELECTROSURGICAL

CONMED CORPORATION 60MM X 2.3MM DIAMETER, CONCEPT HEATWAVE ELECTRODE; ELECTRODE, ELECTROSURGICAL
Catalog Number CS-024
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As reported, the "used/damaged" concept heatwave electrode is not expected for evaluation, as the unit was discarded at the user facility.Without the involved device, an evaluation could not be performed and the root cause of the alleged "insulation" breakage therefore was unable to be determined.This lot #783563 was manufactured on 18-oct-2016.Of the lot containing (b)(4) units there were no other similar complaints received for this item and lot number combination.In addition, a 2-year review of product history for this device family shows there have been no other similar complaints received.(b)(4).This is an isolated incident.To date, there have been no patient long term adverse effects related to the reported "insulation" breakage or the use of this device.No further action is planned at this time.This alleged failure mode is addressed in the fmea and the safety risk has been found to be acceptable.The heatwave electrodes are single-use, disposable monopolar electrodes designed for use with an electrosurgical generator via an electrosurgical pencil and a dispersive electrode (pad).The heatwave electrode is intended to be used for electro-coagulation of soft tissue in shoulder, ankle, wrist, elbow, and knee arthroscopic procedures.To reduce the risk of insulation damaged and patient injury, the device instruction for use (ifu) provides the user with the following precautions and warnings: precautions: use caution when programming the power settings.Use the lowest power setting and the minimum tissue contact-time necessary to achieve the appropriate surgical effect.High power settings, and prolonged use may result in damage to the insulation, melting of the electrode tip, or patient burns.Continuous flow of irrigant is recommended.Fluid flow assists in removing debris as well as cooling the fluid in the joint and electrode tip between activations.Maintaining an outflow is important, especially in small joint spaces.Warnings: electrodes must only be used in a conductive fluid medium to avoid insulation damage.If any visual defects are noticed in the insulation, or the ceramic/insulation is damaged in any way, stop using the device immediately and replace the device.Use ablators only within prescribed generator settings.High power generator settings, and prolonged use, may result in damage to the insulation, melting of the electrode tip or increased risk of patient burns.Use care when inserting into and withdrawing the electrode from a cannula to avoid the possibility of damage to the devices and/or injury to the patient.Do not insert, withdraw or touch the active tip of the electrode when power is being applied.This may result in an unintended surgical effect, injury, or device damage.Do not bury electrode tip and insulator in tissue.The electrode tip must be completely surrounded by conductive fluid when activated in order to avoid damage to the insulation.Avoid unnecessary activation between tissue applications to avoid patient injury.Do not pry or pull tissue using the device.Insulation may be damaged.Electrical shock hazards and safety considerations: this equipment is capable of producing a physiological effect and is for use only by licensed physicians trained in the use of this device.Examine all accessories and connections to the generator before use.Ensure all accessories are properly and securely connected and function as intended.Improper connection may result in arcing, sparking, or malfunction of the device, any of which can result in an unintended surgical effect, injury, or equipment damage.Device was discarded.
 
Event or Problem Description
The user facility reported that during use of the 60mmx2.3mm diameter concept heatwave electrode in a wrist arthroscopy procedure, the "insulation on the tip of the electrode broke away".As reported, the breakage occurred during coagulation.The broken insulation piece was safely retrieved with no problems and no surgical delay reported.The procedure was otherwise completed as planned with no further complications or patient injury.Despite the good faith effort, no patient demographic information could be obtained from the user facility.This report is filed on the basic of potential for patient injury with recurrence.

Brand Name
60MM X 2.3MM DIAMETER, CONCEPT HEATWAVE ELECTRODE
Common Device Name
ELECTRODE, ELECTROSURGICAL
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key6487020
Report Number1017294-2017-00034
Device Sequence Number16479799
Product Code JOS
UDI-Device Identifier10845854021866
UDI-Public(01)10845854021866(17)211006(30)1(10)783563
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K991830
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/06/2021
Device Catalogue NumberCS-024
Device Lot Number783563
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2017
Initial Report FDA Received Date04/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1